Alabama, 2004Cold in Alabama, August 18, 2004
August 18, 2004 · NWS BMX · 1 event in 1 county or zone
1 cold/wind chill, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 18, 3:49 AM CST, 11 minutes earlier.
Area forecast discussion, Aug 18, 3:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 AM CDT WED AUG 18 2004
.SYNOPSIS...DRY AND WARMER WEATHER WILL PREVAIL OVER MUCH OF AREA
TODAY AND THURSDAY. MOISTURE WILL INCREASE AS SOUTHERLY WINDS
DEVELOP BY THE END OF THE WEEK. A LOW PRESSURE DISTURBANCE PASSING
THROUGH AND AN APPROACHING COLD FRONT WILL BRING CHANCES FOR SHOWERS
AND THUNDERSTORMS TO THE AREA THIS WEEKEND INTO EARLY NEXT WEEK.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY) THE MAIN SHORT TERM FORECAST
CONCERN IS THE PROBABILITY OF RAIN THURSDAY AND FRIDAY.
AT 430 AM CDT...SKIES WERE MOSTLY CLEAR OVER ALABAMA.
SURFACE TEMPERATURES WERE COOL...MAINLY IN THE 60S WITH DEWPOINTS
WITHIN A DEGREE OR TWO. PATCHY FOG WAS REDUCING VISIBILITIES TO
3 MILES OR LESS IN MANY LOCATIONS.
SHORT TERM MODELS ARE IN GOOD AGREEMENT AND WILL NOT DEVIATE FROM
THEM MUCH.
TODAY...DRY AND WARMER WEATHER CAN BE EXPECTED OVER THE
FORECAST AREA. PATCHY MORNING FOG WILL DISSIPATE BY MID MORNING...
THOUGH HAZY SKIES WILL PREVAIL. WEAK WINDS WILL MAKE THE AIR
STAGNANT TODAY. A RIDGE OF HIGH PRESSURE IN PLACE OVER ALABAMA
AND WARM STABLE AIR ALOFT WILL SQUASH ANY CONVECTION THIS AFTERNOON.
TONIGHT WILL ONCE AGAIN BE DRY...THOUGH NOT QUITE AS COOL.
PATCHY FOG WILL LIKELY DEVELOP AFTER MIDNIGHT.
THURSDAY WILL BE A FEW DEGREES WARMER THAN TODAY AS THE RECENT COOL
AIRMASS RETREATS...ALLOWING A WEAK SOUTHERLY FLOW TO DEVELOP.
DECIDED TO REMOVE RAIN CHANCES MOST PLACES AS HIGH PRESSURE SHOULD
KEEP THINGS DRY. STILL LEFT A SMALL CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS SOUTH WHERE MOISTURE WILL BE DEEPEST AND A POSSIBLE SEA
BREEZE MAY SPARK A STORM OR TWO AS IT MOVES NORTHWARD.
THURSDAY NIGHT...MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA.
STILL KEPT LOW RAIN CHANCES EVERYWHERE AS THE AIR BECOMES MOIST
AND UNSTABLE.
ON FRIDAY...DECIDED TO BUMP UP RAIN CHANCES TO LIKELY IN THE
AFTERNOON ALL BUT FAR EASTERN PARTS OF THE STATE AS DEEP MOISTURE
AND LIFT WITH STRENGTHENING LOW LEVEL WINDS WILL HELP TO INITIATE
AND MOVE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. A FEW
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.
AS FOR SHORT TERM TEMPERATURES...GENERALLY WENT A FEW DEGREES BELOW
MODEL GUIDANCE...ESPECIALLY FOR TEMPERATURES TODAY AND TONIGHT...AS
THEY SEEM TO BE TOO WARM AS THE RECENT COOL AIRMASS OVER THE AREA
WILL BE SLOW TO MODIFY AND MOVE OUT OF THE AREA.
&&
.LONG TERM...(SATURDAY THROUGH TUESDAY) INCREASED RAIN CHANCES TO
LIKELY ON SATURDAY WITH MODELS INDICATING A FAIRLY STRONG LOW
PRESSURE DISTURBANCE PASSING BY. AGAIN...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE ON WITH THIS FEATURE.
BEYOND SATURDAY...DID NOT CHANGE ONGOING FORECAST. APPEARS MAINLY
AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS WILL BE AROUND EACH DAY
AS A FRONT STALLS NEARBY. SEASONABLE TEMPERATURES ARE EXPECTED
AS WELL.
&&
.PRELIMINARY NUMBERS...
GADSDEN 89 64 91 67 88 / 00 00 10 20
ANNISTON 89 66 91 69 88 / 00 00 10 20
BIRMINGHAM 88 67 90 71 87 / 00 00 10 20
TUSCALOOSA 90 65 92 70 89 / 00 00 10 20
CALERA 89 67 91 70 88 / 00 00 10 20
AUBURN 88 68 90 70 88 / 00 00 10 20
MONTGOMERY 93 67 94 71 90 / 00 00 10 20
TROY 90 65 92 70 89 / 00 00 10 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MBS/91
Hazardous weather outlook, Aug 17, 12:00 PM CST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE AUG 17 2004
ALZ011>015-017>050-181800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
100 PM CDT TUE AUG 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WET MICROBURST POTENTIAL:
BIRMINGHAM...NONE.
MONTGOMERY...NONE.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
IS NOT ANTICIPATED AT THIS TIME.
Cold/Wind Chill, Montgomery
- When
- August 18, 4:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
The morning low temperature measured at Dannelly Field was 63 degrees. This temperature tied the record low for this date. The temperature last fell to 63 degrees in 1992.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Washington, August 18, 2004$438,000 · 1 event
- Lightning Strike in Arizona, August 18, 2004$100,000 · 1 event
- Lightning Strike in South Carolina, August 18, 2004$80,000 · 1 event
- Hail and Damaging Winds in Ohio, August 18, 2004$30,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Indiana, August 18, 2004$30,000 · 50 kt wind · 6 events
- Damaging Winds in Iowa, August 18, 2004$30,000 · 57 kt wind · 5 events
- Hail and Damaging Winds in Illinois, August 18, 2004$29,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in Texas, August 18, 20041 injured · $20,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Illinois, August 18, 20041.75 in hail · 12 events
- Lightning Strike in Florida, August 18, 20041 injured · 1 event
- Lightning Strike in Florida, August 18, 20041 injured · 1 event
- Marine Thunderstorm Winds in Lake Erie, August 18, 20048 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416571.